Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 29, 2022, 3:51 PM CDT for Johnson County, Miami County, Kansas; Cass County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2022, 3:51 PM CDT (20:51 UTC)
- Expired
- Aug 29, 2022, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Miami County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
420
WGUS53 KEAX 292051
FFWEAX
KSC091-121-MOC037-292345-
/O.NEW.KEAX.FF.W.0009.220829T2051Z-220829T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
351 PM CDT Mon Aug 29 2022
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Southern Johnson KS County in east central Kansas...
Northern Miami County in east central Kansas...
Northwestern Cass County in west central Missouri...
* Until 645 PM CDT.
* At 351 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Raymore, Gardner, Harrisonville, Spring Hill, Peculiar, Edgerton,
Cleveland, Bucyrus and Stillwell.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3874 9506 3875 9506 3877 9506 3878 9506
3879 9506 3880 9506 3879 9486 3878 9461
3875 9439 3868 9429 3867 9446 3869 9467
3870 9506 3871 9506
FLASH FLOOD...RADAR INDICATED
$$
BlairWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:36 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 29, 1:36 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 136 PM CDT Mon Aug 29 2022 .Discussion... Issued at 133 PM CDT MON AUG 29 2022 Key Messages: - Hot and humid conditions this afternoon. Maximum heat index values along the lower Missouri Valley and the KC Metro will reach 100 F. - Thunderstorms expected late this after into the evening. A few strong, possibly severe, storms may pose a damaging wind risk. - Dry and seasonable weather expected through the work week after today. ...Discussion... Water vapor imagery this morning has been very telling of all the boundary locations across the region. For starters, we have a remnant weak theta-e gradient stalled across southern Missouri, sprawling southwest to northeast just north of the I-44 corridor. This boundary is expected to slowly lifting north, as the warm sector expands north from strong southerly surface winds providing efficient WAA into the afternoon hours. This will allow today's highs to rise into the upper 90s with heat indices just above 100. Next we have the main boundary, a moderately strong cold front guided along by its parent 500mb shortwave trough. This front will traverse southeast into northeast Kansas and northwest Missouri over the next few hours, triggering a few showers and thunderstorms. Once this cold front interacts with the warm sector later this afternoon, thunderstorms are expected to initiate south of US HWY 36. We do have a few possible outcomes to today's setup that may disrupt this afternoon/evening's storm potential. The first being a 500mb vorticity maxima that has glided east along the Kansas/Oklahoma border into far southern Missouri. This has triggered scattered storms across much of southeastern Kansas and southern Missouri late this morning into the early afternoon hours. As storms continue to erode the CIN in place, these storms will continue to develop within the warm sector, ejecting outflow boundaries into our region that may potentially eat away at our prime environment in place that will fuel storm development later this afternoon. Another thing to consider ahead of this main line is the outflow boundary from the early morning storms in Iowa. As this outflow boundary sinks south ahead of the cold front, this may initiate a few thunderstorms ahead of the main line. Anything that develops ahead of the cold front has the potential to be severe. Ample daytime heating will allow our thermodynamic profile to provide MLCAPE values upwards of 3000-4000 J/kg, with surface based CAPE values upwards of 4500 J/kg. Dew points in the lower 70s provides the buoyancy needed to support storm development. And while we're thinking this environment will not support tornadic development, we do think that any storms ahead and along the cold front have the needed ingredients to produce strong updrafts with bulk shear values around 20-25 knots and steep low-level lapse rates upwards of 9 C/km. All that being said, if storms do initiate from the Iowa outflow boundary, we anticipate this to be around 3pm-5pm and anywhere south of US HWY 36. If storms initiate from the southern Missouri outflow boundaries, we would continue to see isolated thunderstorms develop south to north now through the next few hours. Once the main boundary tracks down, we anticipate this round of storms to initiate closer to the I-70 corridor, closer to the 6pm-8pm time frame. Main impacts include gusting winds upwards of 60mph, frequent lightning, and small pockets of heavy rainfall and isolated hail. Stronger thunderstorm activity will wane with the passing of the aforementioned cold front. Additional rainfall is possible overnight, exiting the CWA through Tuesday morning. Surface ridging will set up, allowing surface high pressure to setup across the Plains Tuesday. This will provide the region with dry and seasonable weather through the remainder of the week into the start of Labor Day weekend. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1229 PM CDT MON AUG 29 2022 VFR conditions are expected ahead of incoming storms this evening. Rain and a few embedded strong thunderstorms are possible this evening between 7pm and 9pm, potentially dropping conditions to MVFR and potentially to IFR. Gusting winds, frequent lightning, and heavy rainfall are the main impacts. If storms are strong enough, there is a low end chance for isolated pockets of hail. Light rainfall is possible after thunderstorms pass until early Tuesday morning. Dry and calm weather expected through the rest of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Klaus Aviation...Klaus
Hazardous weather outlook, Aug 29, 5:03 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 503 AM CDT Mon Aug 29 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 503 AM CDT Mon Aug 29 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible this afternoon and evening with damaging wind gusts up to 60 mph and hail up to the size of quarters being the primary hazards. Locally moderate to heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 29, 1:16 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
116 PM CDT Mon Aug 29 2022
MOZ053-291845-
Bates MO-
116 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southeastern Bates
County through 145 PM CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Butler, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Bates
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3824 9431 3838 9408 3832 9407 3822 9408
3821 9405 3819 9405 3815 9406 3808 9426
TIME...MOT...LOC 1816Z 244DEG 14KT 3819 9422
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BlairSpecial weather statement, Aug 29, 2:47 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
247 PM CDT Mon Aug 29 2022
MOZ037>039-043>045-292015-
Cass MO-Johnson MO-Saline MO-Lafayette MO-Pettis MO-Jackson MO-
247 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of northern Cass,
northern Pettis, southwestern Saline, southern Lafayette, southern
Jackson and Johnson Counties through 315 PM CDT...
At 246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cleveland to near La Monte. Movement was
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Lee's Summit, Blue Springs, Raytown, Grandview, Belton,
Sedalia, Raymore, Warrensburg, Grain Valley, Harrisonville, Pleasant
Hill, Oak Grove, Odessa, Greenwood, Higginsville, Peculiar, Knob
Noster, Concordia and Holden.
This includes the following highways...
Interstate 70 in Missouri between mile markers 42 and 85.
Interstate 470 between mile markers 0 and 14.
Interstate 435 between mile markers 66 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3901 9460 3900 9304 3870 9313 3861 9372
3861 9461
TIME...MOT...LOC 1946Z 213DEG 22KT 3870 9465 3874 9338
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BlairLocal storm report, Aug 29, 3:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 S PITTSVILLE 38.80N 93.99W
08/29/2022 E1.25 INCH JOHNSON MO LAW ENFORCEMENT
OFF DUTY OFFICER REPORTED HALF DOLLAR SIZE
HAIL. TIMING ESTIMATED BY RADAR.
&&
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:25 PM CDT | Areal Flood Advisory | EAX | Johnson, Miami | 3 hr |
| Aug 29, 4:26 PM CDT | Special Weather Statement | EAX | Johnson | 34 min |
| Aug 29, 4:46 PM CDT | Special Weather Statement | EAX | Wyandotte | 29 min |
| Aug 29, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 38 min |
| Aug 29, 1:16 PM CDT | Special Weather Statement | EAX | Bates | 29 min |
| Aug 29, 1:19 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 26 min |
| Aug 29, 2:04 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 26 min |
| Aug 29, 2:47 PM CDT | Special Weather Statement | EAX | Cass, Jackson, Johnson, Pettis | 28 min |
| Aug 29, 4:55 PM CDT | Special Weather Statement | EAX | Buchanan | 35 min |
| Aug 29, 5:01 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb | 33 min |
| Aug 29, 5:28 PM CDT | Special Weather Statement | EAX | Caldwell | 32 min |
Nearby
Flash Flood Warnings in Kansas, 2022Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.